Somebody who has been doing very well losing weight just told me she’s going to quit.
“I was diagnosed with irritable bowel syndrome (IBS) and they’re putting me on prednisone,” she said. “The doctor told me that a side effect of prednisone is weight gain, so there’s no point in paying to keep coming to Weight Watchers. I’m just going to gain weight anyway.
Whether or not she pays to keep coming to Weight Watchers isn’t my concern. My concern is that prednisone causes weight gain so now is a bad time to fall back into her old habits. Maybe she won’t lose weight, although it’s not impossible, but she definitely doesn’t want any weight gain from prednisone to be accelerated by unhealthy eating and exercising habits.
Many medications can affect your weight. Some make you lose weight while others cause a gain. Depending on an individual, a medication may do either. Some gain while taking it and others lose weight.
As already noted, one notorious medication for weight gain is Deltasone (prednisone). Prednisone affects weight gain by increasing fluid retention. It’s a nuisance and it makes a patient looks big and puffy, but at least it’s temporary. It’s not body fat, but patients taking this med are prone to increased body fat too.
Prednisone affects appetites. People who use stronger doses long-term to manage chronic conditions such as asthma and inflammatory bowel disease battle increased hunger.
The problem with oral corticosteroids, such as prednisone, is they’re more potent than inhaled forms. The risk of weight gain is much greater when using them. This is especially the case when they are used long-term. Extra care needs to be taken by patients to avoid weight gain and weight loss becomes far more complicated.
Here are 12 more commonly prescribed drugs associated with weight gain.
- Paxil – antidepressant
- Depakote (valproic acid) – treats bipolar disorder and seizures, and prevent migraines.
- Prozac (fluoxetine) – antidepressant
- Remeron (mirtazapine) – antidepressant
- Zyprexa (olanzapine) – used for schizophrenia and bipolar disorder
- Thorazine (chiorprpmazine) – anti psychotic
- Elavil, Endep, Vanatrip (amitriptyline) – antidepressants
- Allegra (fexofenadine and pseudoephedrine) – antihistamine
- Diabinese, Insulase (chlorpropamide) – type 2 diabetes
- Insulin – diabetes
- Tenormin (atenolol) – blood pressure
- Birth Control – contraceptives
Although these meds have been associated with weight gain, not all patients taking them will gain weight. Some people will have the opposite result, especially with the antidepressants.
If you are on any of the above meds, or any other meds, and experiencing weight gain here are some suggestions to help manage weight.
START BY talking to your physician and under no circumstance should you stop taking your medication without consulting your physician!
How to maintain or lose weight on meds
- Pay attention to sodium. Limit sodium to around 2000 mg a day.
- Eat foods high in potassium including: apricots, baked potatoes, bananas, cantaloupe melon, honeydew melon, dates, prunes, grapefruit, oranges, raisins, cooked spinach, stewed tomatoes, winter squash, and yogurt.
- Try eating smaller nutrient-dense meals more frequently. 6 meals daily rather than the 3 standard meals.
- Avoid food – especially snack foods – processed with added salt, sugar and fat.
- Follow a diet that’s slightly higher in protein and lower in carbs.
- Focus on complex carbs – whole grains such as wheat germ, brown rice, barley, oats, and quinoa).
- Manage hunger levels as much as possible. Try to avoid extremes – too hungry or overfull.
- Move often, try to stand more than sit.
- Make getting quality sleep (at least 7 hours a night) a priority.
- Get regular physical activity that includes aerobic activity, resistance or muscle toning/building activity, and stretching.
- Join a weight loss support group such as Weight Watchers to provide accountability, support and motivation from people who understand the challenges.
The member and I talked some more about her challenges managing her disease and her weight related goals. She confessed she was conflicted.
She was saying, without actually saying it, that she was going to revert to old habits and blame the gain on the prednisone. She thought about what she really wanted and knew she wanted to avoid gain, work to keep losing and be prepared that it might come off slower.
Weight gain is avoidable while on meds. Monitor your food and physical activity and most importantly, mind your attitude. If you’re looking for a “good excuse” to gain weight, you have one. If you’re looking to reach or maintain your goal there are “no excuses.”